What Is the Risk of Overdose with Painkillers?
Some of the most fatally abused drugs in Canada are those that are legal and sitting in medicine cabinets across the country. Every year, people die because of prescription opioid pain killers, and most of these deaths are accidental. Painkiller drugs being sold illegally in Canada are often laced with non-pharmaceutical grade fentanyl. According to Health Canada, between January 2016 and December 2018 there were more than 11,500 opioid-related deaths in the country. Around 94% of the opioid-related deaths were accidental or unintentional. Most deaths occurred among males, in fact, around 75%, however the age group patterns varied by region. Fentanyl and other fentanyl-related substances continue to be the major problem. In 2018, around 73% of all the accidental opioid-related deaths involved fentanyl. Western Canada continues to be the most impacted region in Canada, but overdose rates have increased in Ontario. There is always a risk of overdose with prescription opioid painkillers, even when they are prescribed. If you are not taking your pain medication as directed by a healthcare professional, you are at risk of an overdose. Addicts who abuse painkillers place themselves at risk every day because there is always a chance the drugs they are using are cut with something more potent.
If someone is under the influence of opioids such as heroin or prescription opioids their pupils will contract and appear small. The user’s muscles will slack and look droopy, and they might nod out. Opioid users scratch their skin a lot, and their speech will be slurred. If they have just used, they will be unresponsive to any outside stimulus. The signs of an overdose include a loss of consciousness, unresponsive to stimuli, awake but unable to talk, slow and shallow breathing, lighter or pale skin, choking sounds, vomiting, clammy skin, and blue lips or fingers. The person overdosing on opioids will need immediate medical attention, otherwise, they will slip into a coma and die, or choke on their own vomit and die.